Two deaths reported from use of synthetic cannabinoids in Illinois


Rat poison found in three samples tested by IDPH

SPRINGFIELD - The Illinois Department of Public Health (IDPH) is reporting the death of two individuals who experienced severe bleeding and reported using synthetic cannabinoids, often called Spice, K2, or fake weed.

As of April 2, IDPH had reports of 56 people in the Chicago area and in Central Illinois who experienced severe bleeding and reported using synthetic cannabinoids. All cases have required hospitalization for symptoms such as coughing up blood, blood in the urine, severe bloody nose, and/or bleeding gums. Nine of these cases tested positive for brodifacoum, a lethal anticoagulant often used as a rodenticide, or rat poison.

“Synthetic cannabinoids are unsafe. They can contain a variety of chemicals, and users often don’t know what those are, such as rat poison,” said IDPH Director Nirav D. Shah, M.D., J.D. “Despite the perception that synthetic cannabinoids are a safe alternative to marijuana, they can cause very severe illness.”

Synthetic cannabinoids are found across Illinois and the U.S. in convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online. Shah said that as the number of cases continues to rise, IDPH is working with local health departments and the Centers for Disease Control and Prevention, along with other partners, to try to identify common products. “Without more information, IDPH does not know how much contaminated product is circulating or where,” he emphasized. “We strongly urge everyone not to use synthetic cannabinoids.”

Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on dried plant material. They can be smoked or sold as liquids to be vaporized in e-cigarettes and other devices. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly. It is difficult to know what is in them or what a person’s reaction to them will be.

IDPH warns anyone who has purchased any of this product in the past month to not use it. Anyone who has used this product and starts experiencing severe, unexplained bleeding or bruising should have someone take them to the hospital immediately or call 911. They are urged to not walk or drive themselves. Also, be sure to tell health care providers about the possible link between the symptoms and the use of synthetic cannabinoid.

To maintain confidentiality, additional information about the cases that have been reported, including this death, is not available. However, the number of cases and counties of residence are being posted on the IDPH website at 1:30 p.m. each weekday during this outbreak.

Advertisement


Video News
More In Local News